MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWINFIX ULTRA 6.5MM W/3 UB; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. TWINFIX ULTRA 6.5MM W/3 UB; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Catalog Number 72202900
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/24/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during shoulder arthroscopy procedure, the device was not working.A backup device was available to complete the procedure with no delay or patient injuries.Preliminary investigation has concluded that this device was submitted to torque and force, which caused the distal portion of the device to break, making it a reportable event.
 
Additional Manufacturer Narrative
One 72202900 twinfix¿ ultra ti 6.5mm suture anchor product used for treatment, was partially returned for evaluation.The complaint stated: ¿the device was not working.¿ the inserter device was not returned.The anchor was not returned.Small segments of suture were returned jammed and knotted inside a broken distal section of the inserter shaft.There was another mid shaft portion returned.That was the extent of the return.The allegation could not be confirmed.Instruction for use documentation is quite specific and confirms instructions, precautionary statements and recommendations for proper use of product.The returned segments of shaft were quite damaged.There were dings, gouges, flattening and instrument bite marks on the sections.Damage is consistent with force and torque.Site prep is critical to a successful implementation.Instructions for use for this product has technique driven instructions and cautions: ¿use of excessive force during insertion can cause failure of the suture anchor or insertion device.A two-finger ao technique should be used to insert the anchor.If more torque is required to insert the anchor, stop and ensure that the anchor size, drill hole size, and depth are correct for the bone conditions encountered.It may be necessary to reduce the anchor size or increase the drill hole size to achieve optimal insertion force.It is the responsibility of the surgeon to determine the patient's bone condition, appropriately prepare the insertion site, and determine the suitability of the implant for the procedure.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.No root cause related to the manufacture of the device was confirmed.Product met specifications upon release to distribution.

Brand Name
TWINFIX ULTRA 6.5MM W/3 UB
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8976731
Report Number1219602-2019-01098
Device Sequence Number221313
Product Code MBI
UDI-Device Identifier03596010652324
UDI-Public03596010652324
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K100159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/12/2023
Device Catalogue Number72202900
Device Lot Number2009757
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2019
Initial Date Received by Manufacturer 08/13/2019
Supplement Date Received by Manufacturer10/09/2019
Initial Report FDA Received Date09/09/2019
Supplement Report FDA Received Date10/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1